| Catalog Number |
72203160 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
11/21/2025
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that, during an unspecified procedure, the distal tip of the twist drill flex had broken and the broken piece could not be removed from the patient.The procedure was resumed, with a 15 minute delay, using an equivalent s+n back-up.No further complications were reported.
Additional Manufacturer Narrative
H11: internal complaint reference case (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known risks with the device itself or with its use that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Event or Problem Description
It was reported that, during an unspecified procedure, the distal tip of the twist drill flex had broken and the broken piece could not be removed from the patient, the tip was embedded in the bone and there are no plans to remove it.The procedure was resumed, with a 15 minute delay, using an equivalent s+n back-up.No further complications were reported.
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H2: additional information: b5.
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H11 h3, h6: the reported device was received for evaluation.A visual evaluation showed the device was not returned with any original packaging.The drill tip has fractured from the device and was not returned.The flexible area is bent from use.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A clinical review states that based on the information provided the clinical root cause of the breakage could not be determined.The instructions for use/cleaning and sterilization brochure, does note, ¿as with any surgical instrument, careful attention should be exercised to ensure that excessive force is not placed on the instrument.Excessive force can result in instrument failure¿.The device is an externally communicating device, it is neither manufactured nor intended for implantation.It is also not approved for long term internal tissue exposure and long-term implantation data is not available.The patient impact is determined to be the retained non implantable tip of the drill.Migration is unlikely as it was noted that the bit was left within the bone.A definitive root cause for the reported issue could not be determined.Factors that could have contributed to the failure include procedural variance, or deviations from established protocols, increasing risks and leading to unintended consequences (application of unintended inappropriate or excessive force to the device, or an impact event inconsistent with normal use).Based on this investigation, the need for corrective action is not indicated.